My son was just diagnosed with ADD. So naturally as a over worried mother I started to study the condition. He was diagnosed with BAV at birth. He has had no problems so far, just a clicking sound, and I take him every year to see his Ped Cardio doctor. From what I have read some of the side effects for taking the stimulant medications are heart problems. 1-9/1,000,000 die annually in the US from what I've studied. What are some good questions to ask his peds doc, and the Ped Cardio doctor? If we medicate only during the week and not on the weekends, vacations, summer will that stress his heart? It seems like the stimulant medication increase heart rate and pressure, and the non stimulant medication will lower heart rate/pressure. I cant see how either of these medications will do his heart any good.
I understand your concern about these medications. However, they have been used for years, and, so far, are not associated with any increased risk of sudden cardiac death in patients with mild structural cardiac disease. Bicuspid aortic valve without stenosis or insufficiency, which is what I am gathering your son has, is a mild problem. The amount of heart rate and blood pressure changes that stimulants make are negligible. I cannot say for sure the specific effects that it will have on your son, but I can say that these medications are not only relatively safe in the face of BAoV, but also should be otherwise helpful for his ADD.
I do not treat ADD with or without hyperactivity, so I cannot say what dosing regimen should be used, or if drug holidays should be utilized. This is something that you will have to discuss with your pediatrician, based on your son's need for therapy.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.